Alert archive / Minnesota / Tornado Warnings in 2022

Tornado Warning 2, NWS Duluth, MN

May 30, 2022Aitkin County, Itasca County, Saint Louis County, Minnesota

NWS Duluth, MN issued this tornado warning at May 30, 2022, 6:36 PM CDT for Aitkin County, Itasca County, Saint Louis County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2022, 6:36 PM CDT (23:36 UTC)
Expired
May 30, 2022, 7:00 PM CDT
In force
24 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Aitkin County, MN, Itasca County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 94 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 2:37 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2022-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 690 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2022-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
690 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

709 
WFUS53 KDLH 302336
TORDLH
MNC001-061-137-310000-
/O.NEW.KDLH.TO.W.0002.220530T2336Z-220531T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Duluth MN
636 PM CDT Mon May 30 2022

The National Weather Service in Duluth MN has issued a

* Tornado Warning for...
  Southeastern Itasca County in north central Minnesota...
  Northwestern Aitkin County in east central Minnesota...
  Southwestern St. Louis County in northeastern Minnesota...

* Until 700 PM CDT.
    
* At 636 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Hill City, or 19 miles south of Grand Rapids,
  moving northeast at 65 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur. Tree 
           damage is likely.

* This dangerous storm will be near...
  Jacobson around 650 PM CDT.
  Swan River and Warba around 655 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4739 9310 4718 9285 4682 9368 4690 9378
      4694 9378
TIME...MOT...LOC 2336Z 230DEG 55KT 4695 9361 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

KSE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at May 30, 3:58 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 30, 3:58 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
358 PM CDT Mon May 30 2022

.DISCUSSION...(This evening through Sunday)
Issued at 342 PM CDT Mon May 30 2022

Summary: Strong to severe thunderstorms are expected this
afternoon and tonight. A few strong tornadoes, widespread damaging
winds of 60 to 80 mph, large hail from quarter to baseball size,
and torrential rainfall which may lead to flash flooding are all
possible. Showers and non-severe storms will linger on Tuesday
before drier and quieter weather arrives by Wednesday.

A complex weather pattern was found over the Upper Midwest this
afternoon. At 20Z, a surface low was centered near Lake of the
Woods with a quasi-stationary front over northern Minnesota,
northern Lake Superior, and eastern Upper Michigan. A second
surface low was centered near Sioux Falls with a warm front which
extended northeast through Willmar to near St. Cloud, MN to Rice
Lake, WI. A quasi-stationary front stretched from near the
northern surface low, down the eastern Dakotas, and into eastern
Nebraska and will move eastward as a cold front tonight. The warm
front was surging northward quickly, as it was analyzed around 100
miles farther south over southern Minnesota at 18Z. The warm
sector south of the warm front was uncapped with MLCAPE of 2000 to
more than 2500 J/kg with effective bulk shear of 40 to 80 knots,
0-3 km bulk shear of 45 to 55 knots, and large curved hodographs.

Supercells with very large hail, damaging wind gusts to 80 mph,
and a few strong tornadoes are possible south of the warm front.
That warm front will continue to surge north into central
Minnesota into northwest Wisconsin by early evening. The greatest
tornado threat will be over central and west-central Minnesota
through this evening, which will include areas south of a line
from Cass Lake to Grand Rapids, to Mora, including Brainerd,
Aitkin, Longville, and McGregor. The thunderstorms are expected to
grow upscale this evening and transition to a QLCS wind and
tornado threat. The damaging wind and tornado threat will persist
overnight and include all of northern Minnesota and much of
northwest Wisconsin. Torrential rainfall may lead to flash
flooding, particularly late tonight as the western edge of the
storm complex becomes oriented parallel to the cold front.

Low pressure will gradually push eastward on Tuesday and will
keep showers and thunderstorms in the picture through the day.
Storms are expected to be non-severe. A quieter weather pattern
emerges Wednesday and beyond. While there are showers and storms
possible in the extended, widespread or organized precipitation is
not anticipated until next Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1255 PM CDT Mon May 30 2022

Thunderstorm coverage/intensity is the main concern during the
period with secondary concerns fog and strong wind.

Much of the Northland was under VFR conditions early this
afternoon but satellite imagery showed cumulus/stratocumulus
forming with bases low VFR or MVFR. There were also a few showers.
An area of low pressure was centered in northeast Nebraska and it
along with a series of fronts and upper level features will move
north to northeast today into tonight. We expect thunderstorms
will increase in coverage this afternoon and especially late
afternoon into the evening moving from the southwest to northeast.
These thunderstorms will be very strong capable of producing wind
speeds in excess of 70 mph, large hail, tornadoes, and very heavy
rainfall. Winds will veer to south then southwest tonight into
Tuesday morning as the low passes by. Gusts of 30 to 40 mph will
occur with some higher. MVFR ceilings will move back in later
tonight into Tuesday and there will be scattered to numerous
showers.

Another near term concern is fog around Lake Superior. Off lake
winds and a moist airmass has caused fog to form. We expect this
to continue until winds switch tonight. There will be periods
where the visibility improves but overall we expect more fog than
good visibility.

&&

.MARINE...
Issued at 357 PM CDT Mon May 30 2022

A Dense Fog Advisory remains in effect for portions of western
Lake Superior until around 10 PM. Visibility will be variable and
will be less than 1/2 nautical mile at times. As a warm front
lifts north across western Lake Superior, think fog will be pushed
inland and dissipate.

Rain and thunderstorms are expected tonight. Wind gusts of 35 to
60 knots are possible with the strongest storms. Hail larger than
penny-size, and torrential rainfall with visibility less 1/2 mile
are likely as well. Northeast winds will back southeasterly
tonight and may turn southwesterly behind the storms. Sustained
winds of 10 to 20 knots with gusts to 30 knots are possible. We
have issued a Small Craft Advisory for the nearshore waters
through 7 AM Wednesday. Some of the high-resolution forecast
models feature gale-force gusts of 35 to 40 knots. These models
have been persistently too strong with the wind gusts now that
lake temperatures are much colder than the air temperatures, so I
am skeptical winds that strong will develop. If they do develop,
some or all of the areas in the Small Craft Advisory will need to
be upgraded to a Gale Warning.

Winds and waves will settle on Wednesday as high pressure builds
into the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  58  64  45  64 /  90  50  10   0
INL  54  61  41  61 /  90  90  30   0
BRD  56  61  45  65 /  90  60  10   0
HYR  62  73  45  66 /  90  30  10   0
ASX  63  75  46  65 /  80  30  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Flood Watch through Tuesday morning for MNZ010-011-018-019-025-
     026-033>035.

LS...Small Craft Advisory from 10 PM this evening to 7 AM CDT
     Wednesday for LSZ121-140>148-150.

     Dense Fog Advisory until 4 AM CDT Tuesday for LSZ142>145.

&&

DISCUSSION...Huyck
AVIATION...Melde
MARINE...Huyck
Hazardous weather outlook, May 30, 1:12 PM CDT, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
112 PM CDT Mon May 30 2022

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-311815-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
112 PM CDT Mon May 30 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Confidence in very strong thunderstorms continues to increase for
today. We expect severe storms to develop later this afternoon,
most likely after 4 pm, into at least the late evening hours. The
storms should first impact the Brainerd Lakes region. The storms
will be capable of producing tornadoes, damaging winds in excess
of 65 mph, large hail, and heavy rain. The main period of concern
is later this afternoon but prior to that, a few strong to severe
storms will be possible as well with large hail and damaging winds
the main threats.

A Flash Flood Watch is in effect through Tuesday morning for
portions of northern Minnesota.

Areas of dense fog will be possible into tonight near Lake
Superior.

High water levels continue in the Rainy River Basin over far
northern Minnesota. Flood Warnings remain in effect for these
areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Water levels will remain high across many of the Northland's
rivers, creeks, and streams, especially in the Rainy River Basin
and the Mississippi River Basin. A Flash Flood Watch is in effect
through Tuesday morning for portions of northern Minnesota.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters will be needed this afternoon and tonight.

LSZ121-140>148-150-311815-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
112 PM CDT Mon May 30 2022

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Areas of fog will will continue over portions of Lake Superior
through tonight. A Dense Fog Advisory is in effect from the Twin
Ports and along portions of the North Shore.

Thunderstorms are expected this afternoon and overnight, some of
which may be severe producing large hail and damaging winds in
excess of 55 knots.

A period of stronger northeast winds late this afternoon and
evening may cause conditions hazardous for small craft. Strong
south to southwest winds late tonight will cause conditions
hazardous to small craft.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong west to southwest winds Tuesday into Tuesday night will
cause hazardous conditions, especially for small craft.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, May 30, 5:39 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
539 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             4 WNW HACKENSACK        46.95N 94.59W
05/30/2022  E1.00 INCH       CASS               MN   TRAINED SPOTTER

            PEA TO QUARTER SIZE HAIL COVERING ABOUT TEN
            PERCENT OF THE GROUND.

&&

JJM
Local storm report, May 30, 6:09 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
609 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND DMG     BREEZY POINT            46.60N 94.22W
05/30/2022                   CROW WING          MN   TRAINED SPOTTER

            A FEW TREES KNOCKED DOWN WITH NUMEROUS
            BRANCHES DOWNED. PEA SIZE HAIL ALSO
            OBSERVED.

&&

JJM
Local storm report, May 30, 6:14 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
614 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     3 WNW PILLAGER          46.34N 94.53W
05/30/2022                   CASS               MN   TRAINED SPOTTER

            A FEW TREES DOWNED ACROSS MN 210. TIME
            ESTIMATED FROM RADAR.

&&

JJM
Local storm report, May 30, 6:17 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
617 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND DMG     1 WNW BREEZY POINT      46.61N 94.24W
05/30/2022                   CROW WING          MN   TRAINED SPOTTER

            TREES DOWN AND POWER OUT.

&&

JJM
Local storm report, May 30, 6:25 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
625 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             1 SE INGUADONA          46.98N 94.12W
05/30/2022  E0.88 INCH       CASS               MN   PUBLIC

&&

MELDE
Local storm report, May 30, 6:36 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
636 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     1 E PEQUOT LAKES        46.60N 94.30W
05/30/2022                   CROW WING          MN   STORM CHASER

            CLUSTER OF TREES DOWN ON A POWERLINE ON
            COUNTY HWY 11.

&&

JJM

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:56 PM CDTSpecial Weather StatementDLHKoochiching34 min
May 29, 8:14 PM CDTSpecial Weather StatementDLHKoochiching16 min
May 29, 8:36 PM CDTSpecial Weather StatementDLHKoochiching24 min
May 29, 8:58 PM CDTSpecial Weather StatementDLHKoochiching32 min
May 29, 9:29 PM CDTSpecial Weather StatementDLH31 min
May 30, 3:28 AM CDTSevere Thunderstorm WarningDLHAitkin, Pine47 min
May 30, 3:56 AM CDTSevere Thunderstorm WarningDLHItasca, Saint Louis49 min
May 30, 4:12 AM CDTSevere Thunderstorm WarningDLHCarlton, Pine, Saint Louis48 min
May 30, 4:44 AM CDTFlash Flood WarningDLHItasca, Saint Louis4 hr
May 30, 5:05 AM CDTSevere Thunderstorm Warning Considerable damage threatDLHAitkin, Carlton, Cass, Crow Wing, Itasca, Pine40 min
May 30, 5:49 AM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Itasca, Pine, Saint Louis41 min
May 30, 6:23 AM CDTSpecial Marine WarningDLH52 min
May 30, 7:06 AM CDTSpecial Marine WarningDLH39 min
May 30, 9:57 AM CDTRiver Flood WarningDLHAitkin, Crow Wing10 days
May 30, 9:59 AM CDTDense Fog AdvisoryDLHCarlton, Cook, Lake, Saint Louis5 hr
May 30, 10:21 AM CDTMarine Dense Fog AdvisoryDLH18 hr
May 30, 2:13 PM CDTAreal Flood WarningDLHKoochiching7 days
May 30, 2:59 PM CDTSpecial Weather StatementDLHAitkin46 min
May 30, 3:38 PM CDTSpecial Weather StatementDLHSaint Louis52 min
May 30, 3:49 PM CDTSmall Craft AdvisoryDLH39 hr
May 30, 5:23 PM CDTSevere Thunderstorm WarningDLHCass12 min
May 30, 5:26 PM CDTSevere Thunderstorm WarningDLHCass, Crow Wing34 min
May 30, 5:38 PM CDTTornado WarningDLHCass37 min
May 30, 5:55 PM CDTSevere Thunderstorm Warning Considerable damage threatDLHAitkin, Cass, Crow Wing35 min
May 30, 6:02 PM CDTSevere Thunderstorm Warning Considerable damage threatDLHCass, Itasca, Koochiching43 min
May 30, 6:27 PM CDTSevere Thunderstorm Warning Considerable damage threatDLHAitkin, Cass, Crow Wing, Itasca48 min
May 30, 6:41 PM CDTSevere Thunderstorm Warning Considerable damage threatDLHAitkin, Crow Wing34 min
May 30, 6:45 PM CDTSevere Thunderstorm Warning Considerable damage threatDLHItasca, Koochiching30 min

Nearby

Tornado Warnings in Minnesota, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.